Carolinas HealthCare System

Health Information - Poison

Search Health Information   
 

Trazodone hydrochloride overdose

Definition

Trazodone is an antidepressant medication. Trazodone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Desyrel overdose; Deprax overdose; Molipaxin overdose; Thrombran overdose; Trialodine overdose; Trittico overdose

Poisonous Ingredient

Trazodone

Where Found

Trazodone is commonly sold under the brand name Desyrel.

Symptoms

Home Treatment

Seek immediate medical help and call poison control. Do NOT make the person throw up unless told to do so by poison control.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Breathing support (artificial respiration)
  • Activated charcoal
  • Fluids by IV
  • Laxative
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Expectations (prognosis)

Death can result from an overdose, but this is rare. Long-term heart and respiratory problems are also rare.

References

Mills KC. Newer antidepressants and serotonin syndrome. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 159.


Review Date: 12/15/2011
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
About Carolinas HealthCare System
Who We Are
Leadership
Community Benefit
Corporate Financial Information
Diversity & Inclusion
Annual Report
Foundation
Patient Links
Pay Your Bill
Hospital Pre-Registration
Patient Rights
Privacy Policy
Financial Assistance
Quality & Value Reports
Insurance
Careers
Join Carolinas HealthCare System
Physician Careers

For Employees
Carolinas Connect
Connect with Us
Watch Carolinas HealthCare on YoutubeFollow Carolinas HealthCare on TwitterLike Carolinas HealthCare on FacebookContact Carolinas HealthCareJoin Carolinas HealthCare on LinkedInGo to our mobile website.